Illinois, 2015

Hail and Damaging Winds in Illinois, June 8, 2015

June 8, 2015 · NWS LOT · 17 events in 8 counties and zones

Scattered thunderstorms developed during the afternoon of June 8th producing primarily large hail, some up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed during the afternoon of June 8th producing primarily large hail, some up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 8, 11:58 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 8, 11:58 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1258 PM CDT MON JUN 8 2015

.UPDATE...
1225 PM CDT

NO MAJOR CHANGES TO GOING FORECAST OTHER THAN TO BUMP POPS INTO
LIKELY CATEGORY THIS AFTERNOON FOR ANTICIPATED SCATTERED SHOWER
AND THUNDERSTORM DEVELOPMENT. 12Z RAOB ANALYSIS SHOWS AREA IN LEFT
EXIT REGION OF IMPRESSIVE 100 KT+ 250 MB JET STREAK STRETCHING
ACROSS THE CENTRAL LAKES...AS WELL AS ENTRANCE REGION OF 70 TO 90
KT JET MAX/SHEARED SHORT WAVE DROPPING SOUTH THROUGH THE UPPER
MIDWEST THAT CAN BE SEEN ON W/V IMAGERY. LATEST VISIBLE SATELLITE
SHOWS AN UPTICK IN CU FORMATION OVER WISCONSIN AND FAR NORTHERN
ILLINOIS LIKELY IN RESPONSE TO UPWARD MOTION FROM APPROACHING UPPER
WAVE.

LOCAL ANALYSIS SHOWS US SOUTH OF A SURFACE TROUGH/SECONDARY COLD
FRONT...WITH DEWPOINTS IN THE 60S SOUTH AND 50S NORTH INTO
WISCONSIN. THERE IS ALSO A SHIFT FROM WEST-SOUTHWEST WINDS OVER
OUR AREA TO NORTHWEST BEHIND THE TROUGH IN WISCONSIN. EXPECTING
THE FORCED UPWARD MOTION FROM THE JET DYNAMICS AND SHORT WAVE AS
WELL AS SOME POOLING/CONVERGENCE ALONG TROUGH AXIS TO FOSTER
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THAT WILL START IN
WISCONSIN AND SLIDE SOUTHEAST THROUGH THE AFTERNOON. SPC
MESOANALYSIS INDICATES 1500 J/KG OF MLCAPE AND IF DEWPOINTS DONT
MIX OUT...COULD SEE THESE VALUES AT LEAST THIS HIGH AT PEAK
HEATING. WITH STEEP LOW LEVEL LAPSE RATES AND COOL 500 MB TEMPS IN
THE MINUS MID TEENS CELSIUS...IN ADDITION TO STRENGTHENING DEEP
LAYER SHEAR AS MID/UPPER SPEED MAX APPROACHES THIS
AFTERNOON...COULD SEE A FEW ORGANIZED STORMS STILL CAPABLE OF
PRODUCING STRONG WIND GUSTS UP TO 60 MPH AND MARGINALLY SEVERE.

HAVE KEPT LOW CHANCE POPS INTO THE EARLY EVENING GIVEN THAT LATE
SUNSET THIS TIME OF YEAR SLOWS DIURNAL STABILIZATION SOME...BUT
ONCE TO DARK...ANY LINGERING SHOWERS SHOULD QUICKLY COME TO AN
END.

RC

&&

.SHORT TERM...
330 AM CDT

THROUGH TUESDAY...

A SURFACE COLD FRONT IS CURRENTLY PUSHING IN ACROSS NORTHERN
ILLINOIS...WITH SOME DRIER AIR FILTERING SOUTH IN ITS WAKE. THE AREA
OF HEAVY RAINFALL HAS MOVED SOUTH OF THE AREA. HOWEVER...A FEW
ISOLATED SHOWERS ARE EXPECTED FOR AREAS MAINLY ALONG AND SOUTH OF I-
80 THROUGH DAYBREAK PRIOR TO THE COLD FRONTAL PASSAGE.
OTHERWISE...FORECAST ATTENTION TURNS TO THE POTENTIAL FOR MORE
CONVECTIVE ACTIVITY THIS AFTERNOON.

A STRONG UPPER LEVEL SPEED MAX IN EXCESS OF 100 KT IS EVIDENT
DIGGING SOUTHWARD ACROSS THE DAKOTAS EARLY THIS MORNING...ALONG THE
NORTHEASTERN PERIPHERY OF A BROAD UPPER LEVEL RIDGE OVER THE
NORTHWESTERN CONUS.  WATER VAPOR IMAGERY EVEN INDICATES A COUPLE OF
SMALLER SCALE SHORT WAVE DISTURBANCES DIGGING SOUTH-SOUTHWESTWARD IN
ASSOCIATION WITH THIS UPPER LEVEL SPEED MAX. THE FIRST IMPULSE IS
LOCATED NEAR KMPX...WITH A SECOND FARTHER UPSTREAM ACROSS EASTERN
NORTH DAKOTA. THESE FEATURES WERE RESPONSIBLE FOR STRONG CONVECTIVE
ACTIVITY YESTERDAY AFTERNOON NEAR THE GRAND FORKS AREA IN NORTH
DAKOTA AND ADJACENT AREAS OF MN...WHERE THERE WERE SEVERAL
MARGINALLY SEVERE HAIL REPORTS.

THIS UPPER LEVEL SPEED MAX...ALONG WITH THE ASSOCIATED MID-LEVEL
IMPULSE...WILL CONTINUE DIGGING SOUTH-SOUTHEASTWARD ACROSS THE UPPER
MISSISSIPPI VALLEY AND INTO THE WESTERN GREAT LAKES REGION THROUGH
THE DAY TODAY. ULTIMATELY LARGE SCALE FORCING FOR ASCENT WILL
INCREASE OVER THE AREA AS THE AREA BECOMES ORIENTED WITHIN THE LEFT
EXIT REGION OF THIS UPPER LEVEL JET MAX. IT APPEARS THIS DISTURBANCE
WILL ARRIVE AT A FAVORABLE DIURNAL TIME TO SUPPORT AT LEAST SOME
SCATTERED CONVECTIVE DEVELOPMENT ACROSS THE AREA IN SPITE OF A DRIER
AIRMASS FILTERS INTO THE AREA THIS MORNING.

SURFACE DEWPOINTS ARE GENERALLY EXPECTED TO RESIDE IN THE MID TO
UPPER 50S OVER THE AREA TODAY...SO ABSOLUTE MOISTURE WILL BE MUCH
LOWER THAN YESTERDAY. HOWEVER...IN SPITE OF THIS...VERY COOL
TEMPERATURES ALOFT (500 MB TEMPERATURES AROUND -15 DEGREES CELSIUS)
ARE EXPECTED TO OVERSPREAD THIS AREA THIS AFTERNOON DURING PEEK
HEATING. THIS SHOULD RESULT IN STEEPING LOW AND MID-LEVEL LAPSE
RATES AS SURFACE TEMPERATURES WARM INTO THE LOWER 80S BY MIDDAY. SO
EVEN THOUGH DEWPOINTS WILL BE FAIRLY LOW...MLCAPE VALUES COULD
STILL TOP 1000 J/KG THIS AFTERNOON. DEEP LAYER SHEAR IS EXPECTED TO
INCREASE BY THIS EVENING...BUT IT APPEARS THE BETTER SHEAR MAY LAG
WEST OF THE AREA DURING THE BEST TIMING OF CONVECTIVE ACTIVITY OVER
THE AREA TODAY. IN SPITE OF THIS...IT STILL APPEARS THAT SOME
STRONGER STORMS COULD DEVELOP WITHIN THIS AIRMASS GIVEN THE STEEP
LAPSE RATES. THEREFORE SOME ISOLATED PULSE TYPE STORMS MAY BE
CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL GIVEN THE LOWER WET BULB
ZERO HEIGHTS. SOME MICROBURSTS ARE ALSO POSSIBLE WITH SOME OF THE
STRONGER CORES THIS AFTERNOON GIVEN THE DRIER BOUNDARY LAYER
CONDITIONS.

IT APPEARS THESE STORMS WILL BEGIN DEVELOPING AROUND MIDDAY ACROSS
SOUTHERN WISCONSIN AS CONVECTIVE TEMPERATURES ARE REACHED...AND AS A
WEAK SURFACE TROUGH MOVES SOUTHWARD. THESE STORMS WILL LIKELY
CONTINUE SOUTHWARD OVER NORTHERN ILLINOIS AND NORTHWESTERN INDIANA
THROUGH THE AFTERNOON.  THE STORMS SHOULD THEN COME TO AN END AREA-
WIDE BY EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND LOSS
OF BETTER UPPER LEVEL SUPPORT.

TUESDAY LOOKS DRY...BUT WARMER AS A THERMAL RIDGE BEGINS TO SHIFT
EASTWARD OVER THE AREA IN ADVANCE OF ANOTHER STORM SYSTEM
TRACKING ACROSS THE UPPER GREAT LAKES AND ONTARIO. TEMPERATURES AT
850 MB ARE PROGGED TO INCREASE INTO THE 15 TO 17 DEGREE C RANGE BY
LATE TUESDAY AFTERNOON...WHILE 925 MB TEMPERATURES END UP AROUND
22 TO 23 DEGREES C. THIS SHOULD SUPPORT MID 80S IN MANY AREAS. THE
ONE EXCEPTION TO THIS MAY END UP BEING AREAS RIGHT ALONG THE
LAKESHORE...WHERE A LAKE BREEZE COULD DEVELOP AND KEEP CONDITIONS
SLIGHTLY COOLER.

KJB

&&

.LONG TERM...
352 AM CDT

TUESDAY NIGHT THROUGH SUNDAY...

VERY WARM CONDITIONS WILL CONTINUE FOR MOST AREAS THROUGH
WEDNESDAY...WHEN TEMPERATURES COULD BE NEAR 90 DEGREES IN SOME
AREAS. HOWEVER...THE SYSTEM MOVING OVER SOUTHERN CANADA AND THE
UPPER GREAT LAKES ON TUESDAY IS EXPECTED TO LAY A STATIONARY
SURFACE BOUNDARY ACROSS THE AREA BY WEDNESDAY AFTERNOON. THIS
BOUNDARY LOOKS TO BECOME THE FOCUS FOR MORE CONVECTION BY
WEDNESDAY AFTERNOON. A FEW PERIODS OF STORMS ARE POSSIBLE
WEDNESDAY AFTERNOON THROUGH MUCH OF THURSDAY AS THIS BOUNDARY
REMAINS IN THE VICINITY OF NORTHERN ILLINOIS. HOWEVER...BY LATE
WEEK...ANOTHER STORM SYSTEM IS EXPECTED TO TAKE SHAPE OVER THE
CENTRAL PLAINS...THEN LIKELY SHIFT SOMEWHERE OVER THE UPPER
MISSISSIPPI VALLEY BY FRIDAY. THIS SYSTEM MAY END UP PUSHING THE
BOUNDARY NORTHWARD OF THE AREA AS A WARM FRONT LATE THURSDAY FOR A
PERIOD....BEFORE A COLD FRONT COMES BACK ACROSS THE AREA LATER
FRIDAY.

FOLLOWING THIS FRONTAL PASSAGE COOLER...BUT DRY WEATHER LOOKS TO
RETURN FOR A SHORT PERIOD ON SATURDAY. ONSHORE FLOW WILL LIKELY
RESULT IN THE COOLEST CONDITIONS NEAR THE LAKE. THIS COOL DOWN
LOOKS SHORT LIVED...AS THE WEATHER PATTERN LOOKS TO BECOME ACTIVE
AGAIN LATER IN THE WEEKEND AND INTO NEXT WEEK.

KJB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* WSWLY-WLY WINDS GUSTING TO 20-25 KT THIS AFTERNOON.

* SCATTERED TSRA LATE THIS AFTERNOON...POSSIBLY INTO EARLY
  EVENING.

KREIN

//DISCUSSION...UPDATED 18Z...

MAIN ISSUES FOR THE REMAINDER OF THIS AFTERNOON AND EARLY THIS
EVENING WILL BE GUSTY WEST WINDS AND A CHANCE FOR SCATTERED
THUNDERSTORMS.

WINDS ACROSS THE REGION ARE WSWLY AND GUSTING TO ARND 25KT. THE
WINDS WILL REMAIN WSWLY THROUGH EARLY THIS AFTERNOON AHEAD OF A
WEAK PRE-FRONTAL TROUGH EXTENDING FROM NEWN IL THROUGH SERN IOWA.
THERE HAS BEEN SOME CLOUD DEVELOPMENT ALONG THE TROUGH AXIS...BUT
LITTLE IN THE WAY OF CONVECTIVE CLOUD GROWTH. DIURNAL CU IS
CURRENTLY DEVELOPING OVER NWRN INDIANA AND EAST-CENTRAL
ILLINOIS...WHERE COPIOUS AMOUNTS OF RAIN FELL LAST NIGHT. THERE IS
ALSO SOME DIURNAL CU DEVELOPMENT OVER FAR NERN IL AND SRN WI.
THERE LOCATIONS WHERE CU DEVELOPMENT IS NOTED ON THE SATELLITE
IMAGERY SHOULD BE THE FIRST TO SEE SOME SCT THUNDERSTORM ACTIVITY
AND A FEW CELLS ARE ALREADY DEVELOPING IN SERN WI. SINCE THERE IS
ONLY WEAK FOCUS AT AT THE SURFACE WITH THE PRE-FRONTAL
TROUGH...ANY THUNDERSTORM DEVELOPMENT WILL HAVE TO RELY ON DAYTIME
HEATING IN LOCATIONS OF HIGHER DEWPOINTS...THAT IS LOCATIONS AHEAD
OF THE PRE-FRONTAL TROUGH. THIS LEAVES SOME QUESTION AS TO TIMING
AND COVERAGE OF SHRA/TSRA INVOF THE TERMINALS. THE LATEST TRENDS
INDICATE SOME CU DEVELOPMENT INVOF THE TERMINALS...SO WILL NEED TO
KEEP SOME MENTION OF TS POSSIBILITY...BUT STILL ANTICIPATE
COVERAGE WILL BE SCATTERED AND CONFIDENCE IN THUNDER DIRECTLY AT
THE TERMINALS IS LOW.

THE PRE-FRONTAL TROUGH SHOULD PUSH THROUGH NWRN IN BY LATE
AFTERNOON WITH WINDS VEERING A LITTLE MORE WLY...AND ADVECTING IN
SOME DRIER AIR AT THE SFC. SO...PCPN CHANCES SHOULD DIMINISH AT
SUNSET. A WEAK COLD FRONT EXTENDING FROM CNTRL WI TO ERN IA IS
EXPECTED TO PUSH THROUGH THE AREA EARLY THIS EVENING...ALLOWING
WINDS TO FURTHER VEER TO NWLY WITH EVEN DRIER AIR OVERSPREADING
THE AREA. SO...EXPECT DRY CONDITIONS THROUGH THE REMAINDER OF THE
NIGHT AND THROUGH TOMORROW.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM TO HIGH CONFIDENCE IN WIND TRENDS.

* MEDIUM CONFIDENCE IN SCATTERED TSRA ACROSS THE REGION THIS
  AFTERNOON UNTIL AROUND SUNSET.

* LOW CONFIDENCE IN COVERAGE/TIMING/DIRECT IMPACT ON THE
  TERMINALS.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT...VFR. SOUTHWEST WINDS.
WEDNESDAY...CHANCE OF TSRA. WEST WINDS.
THURSDAY...CHANCE OF TSRA. EAST WINDS.
FRIDAY...TSRA LIKELY DURING THE DAY. SOUTHWEST WINDS.
SATURDAY...CHANCE OF TSRA DURING THE NIGHT. NORTHEAST WINDS.
SUNDAY...CHANCE OF TSRA. SOUTH WINDS.

MTF

&&

.MARINE...
229 AM CDT

A COLD FRONT IS OOZING ITS WAY SOUTHWARD ACROSS THE SOUTHERN PART OF
THE LAKE THIS MORNING. VERY HIGH MOISTURE TO THE SOUTH OF THIS
BOUNDARY MAY ALLOW FOR SOME FOG TO RAPIDLY FORM BEFORE THE FRONT
CLEARS. AS FOR BEHIND THE FRONT...THE DEW POINTS DO NOT DROP OFF
QUICKLY...AND SOME FOG CONTINUES TO BE REPORTED AT BEAVER ISLAND
AND A FEW OTHER PLACES FURTHER NORTH. WILL MENTION FOG IN THE
MORNING PORTION OF THE FORECAST.

THE WESTERLY FLOW WILL INCREASE TODAY AS A SECONDARY COLD FRONT
NEARS AND MOVES SOUTHWARD DURING THE AFTERNOON. A LOW PRESSURE
WILL DEVELOP ALONG THIS OVER LOWER MICHIGAN AND SHOULD DRIVE A
PRETTY SOLID WESTERLY OFFSHORE WIND INTO THE ILLINOIS NEARSHORE
AREA. SO HAVE ISSUED A SMALL CRAFT ADVISORY FOR REGULAR 20-25 KT
GUSTS EXPECTED IN THAT TIME. IN ADDITION...THE AFTERNOON WILL SEE
SCATTERED GUSTY SHOWERS/STORMS ACROSS PARTS OF EASTERN
WISCONSIN...NORTHEAST ILLINOIS...AND NORTHWEST INDIANA THAT COULD
BRING ISOLATED HIGHER GUSTS.

THE NEXT ITEM OF INTEREST OVER THE LAKE IS A STRONG LOW PRESSURE
MOVING EASTWARD OVER ONTARIO TUESDAY NIGHT AND WEDNESDAY. THE
TREND WITH THIS IN MODEL GUIDANCE HAS BEEN SLIGHTLY FURTHER SOUTH
AND BECAUSE OF THIS THE POTENTIAL FOR 30 KT SOUTHERLY WINDS ACROSS
THE NORTHERN AND CENTRAL PART OF THE LAKE HAS INCREASED. MUCH
STRONGER FLOW IS FORECAST WITHIN 500-1000 FT OF THE SURFACE...BUT
THE STABILITY OVER THE LAKE IS EXPECTED TO WIN OUT AND PREVENT
MOST IF NOT ALL OF THAT FROM REACHING THE SURFACE...BUT WILL STILL
NEED TO BE MONITORED.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 7 PM
     MONDAY.

     DENSE FOG ADVISORY...LMZ777-LMZ779 UNTIL 3 PM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 8, 9:52 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1052 AM CDT MON JUN 8 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
091600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1052 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   HAIL UP TO THE SIZE OF QUARTERS.
   WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

   SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN WISCONSIN
   AROUND MIDDAY...THEN SHIFT SOUTHWARD OVER NORTHERN ILLINOIS
   AND NORTHWESTERN INDIANA THROUGH THE AFTERNOON. THESE
   THUNDERSTORMS WILL DIMINISH BY EARLY THIS EVENING.

  DISCUSSION:

   AS SURFACE TEMPERATURES WARM INTO THE LOWER TO MID 80S THIS
   AFTERNOON...UNSEASONABLY COLD AIR ALOFT ASSOCIATED WITH AN
   APPROACHING UPPER LEVEL DISTURBANCE WILL SHIFT OVER THE
   AREA. THIS WILL ALLOW FOR AMPLE INSTABILITY TO SUPPORT
   THUNDERSTORM DEVELOPMENT. ALTHOUGH WIDESPREAD SEVERE STORMS
   ARE NOT LIKELY WITH THIS ACTIVITY...SOME OF THE STRONGER
   STORMS COULD BECOME MARGINALLY SEVERE...WITH QUARTER SIZE
   HAIL...AND WIND GUSTS TO 60 MPH. THESE STORMS WILL DIMINISH
   ACROSS THE AREA BY EARLY THIS EVENING.

PORTIONS OF THE IROQUOIS AND KANKAKEE RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PORTIONS OF THE IROQUOIS AND KANKAKEE RIVERS WILL REMAIN AT
BANKFULL STAGE OR IN FLOOD THROUGH MID TO LATE WEEK.

PERIODIC THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH
FRIDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS AFTERNOON.

&&

LMZ740>745-091600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1052 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
ALONG THE ILLINOIS SHORE AND PARTS OF THE INDIANA SHORE THIS
AFTERNOON.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON AND
EARLY EVENING. SOME OF THE STORMS MAY PRODUCE GUSTS IN EXCESS OF
35 KNOTS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AND
AGAIN SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1052 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF DENSE FOG WILL CONTINUE THROUGH THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY THIS
EVENING. SOME OF THE STORMS MAY PRODUCE GUSTS IN EXCESS OF 35
KNOTS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODIC THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY
AND AGAIN SUNDAY.

&&

RC

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jun 8, 8:45 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
945 AM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HEAVY RAIN       CHESTERTON              41.60N 87.06W
06/08/2015  E1.40 INCH       PORTER             IN   TRAINED SPOTTER

            TOTAL FROM SUNDAY.

&&

C
Special weather statement, Jun 8, 12:53 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
153 PM CDT MON JUN 8 2015

ILZ006-081930-
LAKE IL-
153 PM CDT MON JUN 8 2015

...SPECIAL WEATHER STATEMENT FOR NORTHERN LAKE COUNTY UNTIL 230 PM
CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP LAKE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. DIME
SIZE HAIL WILL ALSO BE POSSIBLE ALONG THE IMMEDIATE WISCONSIN
BORDER.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ANTIOCH AROUND 200 PM CDT.
  WADSWORTH AROUND 220 PM CDT.
  WAUKEGAN...ZION...BEACH PARK AND WINTHROP HARBOR AROUND 230 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OLD MILL CREEK.

INCLUDING THE FOLLOWING INTERSTATES...
 I-94 BETWEEN MILE MARKERS 1 AND 4.
 I-294 BETWEEN MILE MARKERS 1 AND 4.

THIS INCLUDES... LAKE COUNTY FIELDERS BASEBALL.

LAT...LON 4249 8781 4247 8780 4240 8781 4248 8819
      4249 8820
TIME...MOT...LOC 1852Z 289DEG 21KT 4253 8812

RC

The radar

The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
June 8, 1:13 PM CST
Where
Lake County, 0.51 mi E of Russell
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.480, -87.910

Hail, Lake

When
June 8, 1:20 PM CST
Where
Lake County, 2.23 mi ESE of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.465, -87.881

Hail, Lake

When
June 8, 1:23 PM CST
Where
Lake County, 0.21 mi WSW of Winthrop Harbor
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.479, -87.824

Quarter size hail was reported at 9th Street and Sheridan Road.

Hail, Lake

When
June 8, 1:30 PM CST
Where
Lake County, 0.86 mi NW of Zion
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.460, -87.840

Hail, Lake

When
June 8, 1:38 PM CST
Where
Lake County, 0.4 mi W of Lindenhurst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.420, -88.058

Quarter size hail was reported on Deep Lake Road.

Hail, Lake

When
June 8, 1:43 PM CST to 1:51 PM CST
Where
Lake County, 1.25 mi N of Round Lake Heights to 0.68 mi S of Lake Villa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.418, -88.077

Hail, McHenry

When
June 8, 1:50 PM CST
Where
McHenry County, Marengo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Hail, Lake

When
June 8, 1:54 PM CST
Where
Lake County, 0.86 mi NW of Zion
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.460, -87.840

Hail, Lake

When
June 8, 1:55 PM CST
Where
Lake County, 0.77 mi SE of Fox Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.393, -88.158

Hail, Cook

When
June 8, 2:01 PM CST
Where
Cook County, 0.88 mi N of Bridgeview
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.763, -87.800

Thunderstorm Wind, Cook

When
June 8, 2:55 PM CST
Where
Cook County, 0.28 mi S of Glenview Countryside
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.066, -87.870

A tree was blown down on Central Road near Oakton Community Park.

Hail, Du Page

When
June 8, 3:03 PM CST
Where
Du Page County, 0.69 mi NW of Bensenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.957, -87.940

Hail, Kane

When
June 8, 3:36 PM CST to 3:40 PM CST
Where
Kane County, 1.47 mi NNW of Sugar Grove to 0.87 mi NNE of Sugar Grove
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.770, -88.460

Hail, Kankakee

When
June 8, 5:00 PM CST
Where
Kankakee County, Herscher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -88.100

Hail, Iroquois

When
June 8, 5:32 PM CST
Where
Iroquois County, 1.05 mi W of Gilman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.770, -88.000

Hail, Iroquois

When
June 8, 5:36 PM CST
Where
Iroquois County, 0.52 mi E of Crescent City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -87.860

Thunderstorm Wind, Ford

When
June 8, 6:43 PM CST
Where
Ford County, 0.53 mi W of Gibson City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.470, -88.380

Medium sized tree limbs were snapped off of trees throughout town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582567, 582568, 582570, 582571, 582572, 582574, 582577, 582578, 582579, 582580, 582590, 582592, 582595, 582609, 582610, 582611, 582612.